This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Articles

Monoamine Depletion Studies: Implications for Antidepressant Discontinuation Syndrome.

Article Abstract

The likelihood of a connection between serotonin reuptake inhibitor (SRI) discontinuation and an acute reduction in synaptic serotonin (5-HT) has ignited interest in the similarities between SRI discontinuation syndrome and the symptoms observed after acute tryptophan depletion, which reduces synaptic 5-HT levels. An open question is whether these 2 phenomena have shared characteristics because of a similar underlying mechanism. The evidence in support of a similar underlying mechanism includes the observation that comparable proportions of SRI-treated patients experience depressive symptoms following tryptophan depletion and SRI discontinuation. Furthermore, the proportion of people who have emotional changes with rapid antidepressant discontinuation may be parallel to the proportion of people who experience those changes with rapid tryptophan depletion.


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Related Articles

Volume: 67

Quick Links: Depression (MDD)